Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
, 28 (11), 3251-3259

Predisposing Factors Associated With Atypical Femur Fracture Among Postmenopausal Korean Women Receiving Bisphosphonate Therapy: 8 Years' Experience in a Single Center

Affiliations

Predisposing Factors Associated With Atypical Femur Fracture Among Postmenopausal Korean Women Receiving Bisphosphonate Therapy: 8 Years' Experience in a Single Center

J H Koh et al. Osteoporos Int.

Abstract

The risk factors for atypical femur fracture in patients exposed to bisphosphonates for at least 1 year were examined. Prolonged and continuous use of bisphosphonates, long-term use of glucocorticoids, and a higher body mass index were associated with increased risk of atypical femur fracture.

Introduction: The purpose of the present study is to determine whether rheumatoid arthritis (RA) and other clinical factors are associated with an increased risk of bisphosphonate (BP)-related atypical femur fracture (AFF).

Methods: A retrospective nested case-control study of patients who had taken BPs for at least 1 year was conducted. Patients with AFF were identified by reviewing surgical and radiographic records. Three controls with no history of AFFs were randomly selected and age- and sex-matched to each patient with AFFs. Cox proportional hazard models were used to analyze the independent contribution of risk factors to BP-related AFF.

Results: Among the 35,104 patients prescribed BPs for at least 1 year, 43 females (mean age, 68 years) suffered AFFs (0.12%). Patients with AFFs were exposed to BPs for a mean of 7.3 years. Patients with AFFs were exposed to BPs for longer than those without AFFs and continued treatment without a drug holiday. More patients with AFF than controls had taken glucocorticoids and disease-modifying anti-rheumatic drugs. Multivariate Cox regression analyses estimated that long-term use of glucocorticoids, prolonged exposure to BP without cessation, and every 1 kg/m2 increase in the body mass index (BMI) increased the hazard ratio for AFFs by 3.0, 5.2, and 1.2, respectively.

Conclusions: Prolonged and continuous use of BPs, long-term use of glucocorticoids, and a higher BMI increase the risk of AFFs. Switching long-term BP and glucocorticoid users to other bone-protective agents should be considered.

Keywords: Bisphosphonates; Femoral fractures; Glucocorticoids; Rheumatoid arthritis.

Similar articles

See all similar articles

Cited by 7 articles

See all "Cited by" articles

References

    1. J Bone Miner Res. 2014 Apr;29(4):999-1004 - PubMed
    1. J Clin Endocrinol Metab. 2002 Apr;87(4):1586-92 - PubMed
    1. Rheumatology (Oxford). 2014 Jan;53(1):19-31 - PubMed
    1. N Engl J Med. 2011 May 5;364(18):1728-37 - PubMed
    1. N Engl J Med. 1998 Jul 30;339(5):292-9 - PubMed

MeSH terms

LinkOut - more resources

Feedback